MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS

BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS
Model Number C18A-020
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Convulsion/Seizure (4406)
Date of Event 05/10/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The excor apex cannulas for small children (ø 6 mm; l 25 cm, c18a-020), with two different lot numbers (lot no.00138096 and lot no.00141668), were implanted in the patient on (b)(6) 2024 - one as the inflow cannula and one as the outflow cannula.Although both lot numbers were recorded by the site, it was not documented which specific lot number was used for the inflow cannula involved in this incident.The lot number of the affected cannula could not be identified by reviewing the implant records and op notes.Therefore, the event is being reported with both the cannula lot numbers.The event occurred on 2025-05-10, which is (291 days) after the cannulas in question were placed on the patient.The cannulas are no longer on the patient.We have reviewed the production records of the cannula lot no.00138096 and 00141668.The products were produced according to our specification.According to the production records, a total of five cannulas with this lot number were produced.Out of the five cannulas with lot.No.00138096, three were distributed in the us and were used on patients.The remaining two cannulas, which were distributed to south korea, were not used.The details of this lot number are provided in section d4.All five cannulas with lot.No.00141668 were distributed in the us and four of them were used on patients.One cannula was not used.The manufacture date for this lot: 2024-03-27 the expiration date for this lot: 2027-02-28 udi: (b)(4).There are no other complaints associated with either lot number.A detailed investigation report will be provided as soon as it is available.
 
Event or Problem Description
On 2025-05-11 the site contacted berlin heart inc.(bhi) clinical affairs (ca) to report an inflow cannula breach on the patient who was originally implanted only with excor apex cannula for small children ø 6 mm; l 25 cm.Subsequently, the patient was supported with a excor pediatric vad with excor blood pump pu valves; 10 ml in/out; ø 6 mm.The initial reporter on (b)(6) 2025 described that the patient was sitting up in bed when blood was noticed on her clothing by the bedside staff.During the assessment to find the source of the blood, the patient vomited and began having a seizure.After removing the patient's clothes, a visible "split" was noted in the inflow cannula.Air was noted in the cannula.Both the inflow and outflow cannulas were clamped, and the driving tube was disconnected from the excor ikus driving unit.At this time the patient lost pulses.Despite resuscitation efforts, the patient died.
 
Additional Manufacturer Narrative
This supplemental report is being submitted in response to the fda letter dated 5/19/2025.The initial mdr report 3004582654-2025-00027 has been submitted on 05/16/2025.
 
Additional Manufacturer Narrative
Berlin heart commissioned the cardiovascular pathology laboratory, department of veterinary pathobiology, college of veterinary medicine, texas a&m university (tamu), to perform the analysis for the affected cannula (lot no.00141668 or 00138096) along with the excor blood pump (p15p-001; sn (b)(6)).During the examination by the tamu cardiovascular pathology laboratory, only non-destructive visual inspections, photographic recordings, and ct scans were performed.The investigation revealed that the cannula on the inflow side of the blood pump had a velour wrap that was < 5 mm from the tip of the connecting cannula and exhibited a full-thickness breach of the tubing wall.The tear of the tubing appears to have originated from the luminal side of the tubing in line with the cannula, and the continued toward the velour wrapping at an oblique, upstream angle.After the investigation at tamu was completed, the cannula was sent to berlin heart gmbh for investigation.At berlin heart gmbh, the affected product was documented photographically.Based on the evaluation, berlin heart concluded that the reported crack in the cannula occurred possibly due to excessive movements of the patient and/or during routine examination of the blood pump.This could have led to increased internal material stresses in the silicone of the cannula wall and caused the rupture due to tensile stress.Due to the remaining length of the distal end of the cannula without a polyester velour coating, the flexibility of the cannula wall was severely limited, which much has led to increased internal material stresses in the silicone of the cannula wall and most likely resulted in fracture due to external kinking and/or tensile stresses.

Brand Name
EXCOR®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
odell roberts
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639712
MDR Report Key22039169
Report Number3004582654-2025-00027
Device Sequence Number21052955
Product Code DSQ
UDI-Device Identifier04260090040515
UDI-Public(01)04260090040515(17)261031(10)00138096
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberC18A-020
Device Lot Number00138096
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2025
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/16/2025
Supplement Report FDA Received Date05/27/2025
11/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age13 MO
Patient SexFemale
Patient Weight5 KG